Alert archive / Montana / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Billings, MT

June 10, 2010Big Horn County, Carbon County, Montana

NWS Billings, MT issued this flash flood warning at Jun 10, 2010, 4:38 PM MDT for Big Horn County, Carbon County, Montana. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2010, 4:38 PM MDT (22:38 UTC)
Expired
Jun 10, 2010, 6:01 PM MDT
In force
83 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

Counties Big Horn County, MT, Carbon County, MT

The radar

The Billings radar (KBLX), 65 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:13 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 10, 3:13 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT THU JUN 10 2010

.SHORT TERM...VALID FOR FRI AND SAT...

SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS THE SOUTHEAST
ZONES THIS AFTERNOON IN RESPONSE TO THE UPPER LEVEL JET SHIFTING
EAST THROUGH THAT AREA. FARTHER WEST...SHOWERS AND THUNDERSTORMS
ALSO STARTING TO INCREASE IN COVERAGE ACROSS THE WESTERN ZONES
CLOSER TO THE LOW PRESSURE SYSTEM CENTER. EXPECT THIS TREND TO
CONTINUE THROUGH THE NIGHT AND SEE WIDESPREAD SHOWERS. SO RAISED
POPS UP QUITE A BIT IN SOME PLACES FOR TONIGHT. ALSO RAISED THE
QPF AMOUNTS QUITE A BIT AS PRECIPITABLE WATER VALUES ARE FAIRLY
HIGH AND MODELS ALSO PRODUCING QUITE A BIT OF PRECIP AS WELL.
TROUGH STARTS TO SPLIT A BIT ON FRIDAY AS THE MAIN LOW PRESSURE
SYSTEM DIGS SOUTH AND CUTS OFF FROM THE MAIN FLOW BY FRIDAY
NIGHT. AS THE LOW PRESSURE SYSTEM SPINS OVER SOUTHERN NEVADA AND
UTAH...SEVERAL PIECES OF ENERGY WILL MOVE NORTH TOWARDS THE
FORECAST AREA. THERE IS A LITTLE UNCERTAINTY AS TO HOW FAR NORTH
THIS PRECIPITATION WILL MAKE IT ON SATURDAY INTO SATURDAY NIGHT.
THE MODELS HAVE BEEN BOUNCING AROUND WITH THIS SO HAVE CONTINUED
THE SCATTERED TYPE POPS FOR ALL AREAS.

TEMPERATURES WILL BE COOLER OVER THE NEXT FEW DAYS WITH THE
CLOUDS AND RAIN SHOWERS AROUND. HAVE LOWERED TEMPERATURES THE
NEXT FEW DAYS WITH HIGHS ONLY IN THE 50S AND 60S.

THERE ARE SOME HYDRO CONCERNS AS WELL ACROSS SOUTHERN BIG HORN
COUNTY AND SHERIDAN COUNTY. CREEKS AND STREAMS IN THOSE AREAS ARE
RUNNING HIGH AND ADDITIONAL RAINFALL MAY CAUSE SOME FLOODING. SO
WILL ISSUE A FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR THESE
AREAS. WILL ALSO EXTEND THE FLOOD WATCH FOR THE TONGUE RIVER NEAR
BIRNEY THROUGH SUNDAY AFTERNOON AS WELL WITH THE SAME REASONS
BEING THE HEAVY RAIN POTENTIAL. SOLUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MODEL AGREEMENT HAS IMPROVED BETWEEN THE GFS AND ECMWF WITH THE
LATEST RUNS. A SPLIT-FLOW PATTERN WILL SET UP FOR EARLY PORTIONS
OF THE EXTENDED PERIOD. AN UPPER-LEVEL RIDGE WILL DEVELOP WELL
NORTH INTO CANADA WITH AN UPPER-LEVEL LOW LINGERING UNDERNEATH.
THIS UPPER LOW WILL BE JUST SOUTH OF THE CWA ON SUNDAY. THE GFS
SPREADS Q-VECTOR CONVERGENCE NORTH ACROSS THE CWA. SPREAD POPS
ACROSS THE CWA IN RESPONSE. THE UPPER LOW MOVES EAST OF THE CWA
BY MONDAY MORNING AS THE NEXT UPPER-LEVEL TROUGH APPROACHES FROM
THE WEST. THIS SECONDARY TROUGH WILL IMPACT THE CWA FOR TUESDAY
THROUGH THURSDAY. THE INITIAL WAVE GLANCES NORTHWESTERN PORTIONS
OF THE CWA LATE TUESDAY INTO EARLY WEDNESDAY. THE TROUGH BECOMES
MORE PROGRESSIVE ON WEDNESDAY AND PASSES OVER THE CWA BY EARLY
THURSDAY. A RELATIVELY DRY WESTERLY FLOW WILL REMAIN OVER THE CWA
FOR THURSDAY INTO EARLY FRIDAY. CONFINED POPS TO LOCAL MOUNTAIN
RANGES DURING THIS TIME. TEMPERATURES ON SUNDAY WILL BE WELL
BELOW SEASONAL AVERAGES WITH 850-MB TEMPS IN THE SINGLE DIGITS.
TEMPERATURES WILL WARM BACK TO NEAR SEASONAL AVERAGES BY MONDAY.
COOLED TEMPS SLIGHTLY FOR WEDNESDAY AS AN UPPER-LEVEL TROUGH
PASSES OVERHEAD. BRS

&&

.AVIATION...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE FORMED MAINLY
OVER THE WESTERN AND CENTRAL ZONES THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING AND SPREAD
EASTWARD. EXPECT BRIEF MVFR CONDITIONS AND BRIEF HEAVY RAIN
AROUND ANY THUNDERSTORM ACTIVITY. SHOWERS WILL BECOME WIDESPREAD
LATE TONIGHT THROUGH MUCH OF FRIDAY MORNING. WIDESPREAD MVFR
CEILINGS ARE EXPECTED WITH LOCALIZED IFR CONDITIONS. BY 1200Z
FRIDAY...THE STRONGEST FORCING FOR ASCENT MOVES NORTH OF THE
FORECAST AREA. SCATTERED SHOWERS WILL LINGER THROUGH THE
REMAINDER OF THE DAY. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 045/056 041/056 043/062 049/070 051/070 051/067 051/071
    +5/T    34/W    43/W    22/T    23/T    33/T    22/W
LVM 039/055 036/055 037/063 042/071 045/069 044/067 044/072
    +7/T    34/W    43/W    22/T    33/T    33/T    32/W
HDN 048/058 042/061 045/065 049/072 049/076 051/071 051/075
    +4/T    34/W    42/W    22/T    23/T    33/T    32/W
MLS 051/058 045/061 048/063 050/068 051/073 052/068 052/074
    97/T    33/W    42/W    23/T    23/T    33/T    32/W
4BQ 050/059 043/059 045/061 049/068 050/075 052/070 052/074
    85/T    45/W    43/W    33/T    23/T    33/T    32/W
BHK 048/059 044/061 047/063 049/064 048/073 049/068 049/072
    97/T    34/W    32/W    33/T    23/T    33/T    32/W
SHR 048/056 040/053 039/060 044/069 046/075 048/073 048/074
    +4/T    56/W    64/W    33/T    22/T    23/T    32/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONE 38.
     FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR THE TONGUE
     RIVER AT BIRNEY.
WY...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 10, 3:27 PM MDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MDT THU JUN 10 2010

MTZ028>042-056>058-063>068-WYZ098-099-112130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
327 PM MDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

WATER LEVELS HAVE RECEDED IN MANY AREAS. HOWEVER...RAINFALL TONIGHT
COULD CAUSE RIVERS AND STREAMS TO BEGIN RISING AGAIN. PEOPLE
LOCATED NEAR RIVERS AND STREAMS SHOULD REMAIN VIGILANT TO POSSIBLE
RISES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVERS WILL CONTINUE TO REMAIN HIGH THROUGH THE WEEKEND.
ADDITIONAL RAINFALL THROUGH THE WEEKEND COULD CAUSE RIVERS AND
STREAMS TO RISE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:17 PM MDTSpecial Weather StatementBYZMusselshell58 min
Jun 9, 7:48 PM MDTSpecial Weather StatementBYZTreasure57 min
Jun 10, 3:19 PM MDTFlood WatchBYZBig Horn67 hr
Jun 10, 5:52 PM MDTFlash Flood WarningBYZCarbon113 min

Nearby

Flash Flood Warnings in Montana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.